EconPapers    
Economics at your fingertips  
 

Accounting for optimism and pessimism in expected utility

Craig Webb and Horst Zank

Journal of Mathematical Economics, 2011, vol. 47, issue 6, 706-717

Abstract: We provide a preference foundation for decision under risk resulting in a model where probability weighting is linear as long as the corresponding probabilities are not extreme (i.e., 0 or 1). This way, most of the elegance and mathematical tractability of expected utility is maintained and also much of its normative foundation. Yet, the new model can accommodate the extreme sensitivity towards changes from 0 to almost impossible and from almost certain to 1 that has widely been documented in the experimental literature. The model can be viewed as “expected utility with the best and worst in mind” as suggested by Chateauneuf, Eichberger and Grant (Chateauneuf, Alain, Eichberger, Jürgen, Grant, Simon, 2007. Choice under uncertainty with the best and worst in mind: NEO-Additive capacities. Journal of Economic Theory 137, 538–567) or, following our preference foundation, interpreted as “expected utility with consistent optimism and pessimism”.

Keywords: Expected utility; Optimism and pessimism; Probability weighting function; Preference foundation; Prospect theory; Rank-dependent utility (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406811000887
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Accounting for Optimism and Pessimism in Expected Utility (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:47:y:2011:i:6:p:706-717

DOI: 10.1016/j.jmateco.2011.09.007

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-05-08
Handle: RePEc:eee:mateco:v:47:y:2011:i:6:p:706-717